Abstract PE11/21
 
DRESS Syndrome Related to Raltegravir Print
 
M. Beato Prata1, C. Ventura1, V. Duque1, J.G. Saraiva da Cunha1
1Hospitais da Universidade de Coimbra, Coimbra, Portugal
 
Introduction: DRESS (Drug Reaction with Eosinophilia and Systemic Symptoms) syndrome is a rare but potentially fatal drug reaction, characterized by eosinophilia and multiorganic compromise. Unlike other drug adverse reactions, the latency period is long (typically 2-8 weeks) with a prolonged course of illness, in which relapses may occur, even after discontinuation of the culprit drug.
Clinical report: 39 year-old melanodermic male presented with a generalized maculopapular rash, accompanied by fever and icteric sclera. Skin lesions were bright, polygonal, violaceous and confluent papules affecting the trunk and limbs and had been evolving for 2 weeks. Later he also presented with oral erosions. Prior medical history of HIV-1 infection, chronic hepatitis C, visceral leishmaniasis, disseminated tuberculosis and chronic renal failure, diagnosed over the past four months. He was medicated with lamivudine, abacavir and raltegravir and under antituberculous therapy (isoniazid and rifampicin), pyridoxine, cotrimoxazole, furosemide, allopurinol and sodium bicarbonate. Blood workup showed elevated liver enzymes, worsening renal function and eosinophilia (up to 37% eosinophils). CD4+ T-cell count was 96 cels/mm3 and HIV-1 viral load 112 copies/ml. HLA B57 and B58 were negative. Skin biopsy was compatible with drug reaction, but patch-testing to suspected drugs was negative. Systemic and topical corticosteroids were started. Cotrimoxazole, allopurinol and antituberculous drugs were sequentially stopped with no clinical benefit. After raltegravir withdrawal a slow but sustained improvement of the skin lesions was observed. Rechallenge with antituberculous drugs was not associated with skin lesions worsening.
Conclusion: There are several cases in the literature regarding antiretroviral drugs and DRESS syndrome, mainly related to abacavir and nevirapine, but there are few related to raltegravir. The temporal relationship between drug withdrawal and improvement of the skin lesions suggests that raltegravir was, most probably, the involved drug in our case.


Assigned speakers:
Margarida Beato Prata , Hospitais da Universidade de Coimbra , Coimbra , Portugal

Assigned in sessions:
17.10.2013, 12:00-14:00, Poster Session, Poster Session 1, Exhibition
18.10.2013, 12:00-14:00, Poster Session, Poster Session 2, Exhibition